Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A new proof of the equivalence of the Hahn-Banach extension and the least upper bound properties

Author: A. D. Ioffe
Journal: Proc. Amer. Math. Soc. 82 (1981), 385-389
MSC: Primary 46A22; Secondary 46A40
MathSciNet review: 612725
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The paper contains a new proof of the fact that the Hahn-Banach majorized extension theorem for linear operators is valid iff the range ordered space is conditionally complete. The proof is based on quite different principles than the original proof of Bonnice, Silverman and To. The key element is a reformulation of the extension problem in terms of linear selections of special convex-valued mappings called fans.

References [Enhancements On Off] (What's this?)

  • [1] W. Bonnice and R. Silverman, The Hahn-Banach theorem for finite dimensional spaces, Trans. Amer. Math. Soc. 121 (1966), 210-222. MR 0185412 (32:2879)
  • [2] -, The Hahn-Banach extension and the least upper bound properties are equivalent, Proc. Amer. Math. Soc. 18 (1967), 843-850. MR 0215050 (35:5895)
  • [3] M. M. Day, Normed linear spaces, Springer-Verlag, Berlin and New York, 1958. MR 0094675 (20:1187)
  • [4] A. D. Ioffe, Différentielles généralisées d'applications localement lipschitziennes d'un espace de Banach dans un autre, C. R. Acad. Sci. Paris 289 (1979), 637-640. MR 556447 (80m:46039)
  • [5] -, On foundations of convex analysis, Ann. New York Acad. Sci. 337 (1980), 103-118. MR 624285 (83a:90134)
  • [6] L. V. Kantorovič, On semi-ordered linear spaces and their applications to the theory of linear operators, Dokl. Akad. Nauk SSSR 4 (1935), 11-14.
  • [7] B. Rodriguez-Salinas and L. Bou, A Hahn-Banach theorem for arbitrary vector spaces, Boll. Un. Mat. Ital. (4) 10 (1974), 390-393. MR 0365079 (51:1332)
  • [8] H. H. Shaefer, Topological vector spaces, Macmillan, New York, 1966. MR 0193469 (33:1689)
  • [9] R. Silverman and Ti Yen, The Hahn-Banach theorem and the least upper bound property, Trans. Amer. Math. Soc. 90 (1959), 523-526. MR 0102725 (21:1511)
  • [10] T.-O. To, The equivalence of the least upper bound property and the Hahn-Banach extension property in ordered vector spaces, Proc. Amer. Math. Soc. 30 (1971), 287-296. MR 0417746 (54:5794)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46A22, 46A40

Retrieve articles in all journals with MSC: 46A22, 46A40

Additional Information

Keywords: Ordered vector space, sublinear operator, Hahn-Banach extension, convexvalued mapping, fan, binary intersection property, least upper bound, conditionally complete order
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society